Cold/Wind Chill, Cook
- When
- January 19, 12:00 PM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
47 year old man found dead in Portage Park, Cook County, due to hypothermia. Overnight low temperature was 3F.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
47 year old man found dead in Portage Park, Cook County, due to hypothermia. Overnight low temperature was 3F.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 19, 11:36 AM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 1136 AM CST MON JAN 19 2004 .AVIATION DISCUSSION FOR 18Z TAFS... NW FLOW CONTS ALOFT...WITH FCST AREA ON ANTICYCLONIC SIDE OF SHEARED VORT AXIS ROTATING AROUND BACK SIDE OF NEW ENGLAND UPR VORTEX. WK SFC RDG AXIS OVER CNTRL PLAINS AND UPR MDWST MOVG SLOWLY EASTWARD THRU TUES, THOUGH WEAKENING THRU PD AS YET ANOTHER S/WV DIVES OUT OF NRN PLANS. RESULT IS GRADUALLY DIMINISHING DRY NW FLOW IN LLVLS...ALNG WITH SOME INCRSG MID/HI LVL CLDS AS S/WV APPROACHES. ONLY POTENTIAL EXCEPTION TO ABOVE IS KGYY...WHICH HAS BEEN ON WESTERN FRINGE OF LAKE EFFECT CLDS OFF SOUTH END OF LK MICH THIS MRNG. ETA FCST SOUNDINGS KEEP MEAN BOUNDARY LAYER WINDS 340 DEG OR SO INTO TNGT...WHICH ALONG WITH ICE NOTED ALONG WRN/SWRN SHORE IN VIS SAT IMAGE SHOULD KEEP MAIN BAND OF LK EFFECT CLDS OFF TO THE EAST. ETA FCSTS LLVL WINDS TO VEER MORE NRLY OVR THE LAKE TOWARD END OF TAF PD MIDDAY TUES WHICH COULD BRING SOME MORE LAKE INDUCED SC INTO KGYY...THOUGH BACKS NW AGAIN IN AFTN AND WILL NOT INTRODUCE ATTM. RATZER && .DISCUSSION FOR MORNING GRIDS/ZONES... ARCTIC HIGH BUILDING INTO UPPER MIDWEST THIS MORNING. THOUGH TEMPS HAVE DROPPED TO SINGLE DIGITS, ADVANCING RIDGE HAS RELAXED GRADEIENT ENOUGH TO SLACKEN WINDS AND KEEP WIND CHILLS ABOVE ADVISORY CRITERIA. WILL CANCEL WCA AT THIS ISSUANCE. WEAKENING NORTHWEST SURFACE WINDS HAVE ALSO PUT THE SKIDS ON LE SNOW SHOWERS IN PORTER COUNTY. 88D INDICATES WEAKENING OF RETURNS AND CONTRACTION OF PRECIP AREA THROUGH VALPO SURFACE OB SHOWS VSBY STILL REAMINING AROUND 3SM. GIVEN CURRENT WIND FORECAST EXPECT SOME BANDS OF SHOWERS TO CONITNUE THROUGH EVENING IN PORTER COUNTY THROUGH AREAL COVERAGE SHOULD CONTINUE TO BE LIMITED. MOVEMENT OF SURFACE HIGH OVER FORECAST AREA TONIGHT WILL DROP TEMPS ONCE AGAIN TO SINGLE DIGITS. LACK OF SIG SNOW COVER SAVING BLO ZERO READINGS AGAIN WITH LIGHT WINDS HHINDERING THREAT OF WIND CHILLS BLO ADVISORY CRITERIA. SEMI-PERMANENT NORTHWEST FLOW IS EXPECTED TO SEND ANOTHER SHORT WAVE TO THE AREA WEDNESDAY. VORT MOVES NORTH OF AREA WITH UVV CONCENTRATED IN WI AND MI. APPEARS THAT AREA WILL GET DUSTING TO AN INCH AT BEST. TRAILER IN SERIES OF WAVES BRINGS ANOTHER CLIPPER TO UPPER MIDWEST BY FRIDAY MORNING. THIS SYSTEM CARRIES A LITTLE FARTHER SOUTH AND BRING A BETTER THREAT OF SNOW. && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE. &&
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
900 AM CST MON JAN 19 2004
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-201200-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
900 AM CST (1000 AM EST) MON JAN 19 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW SHOWERS ARE AGAIN AFFECTING THE LAKE SHORES OF
PORTER COUNTY WITH 1 TO 3 INCHES OF NEW SNOW POSSIBLE FROM
CHESTERTON ON EAST TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LMZ740>746-766-201200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
900 AM CST MON JAN 19 2004
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT
ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FROM GARY IN TO NEW
BUFFALO MICHIGAN FOR WINDS TO 25 KNOTS AND WAVES TO 7 FEET.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A GALE WARNING MAY BE NEEDED WEDNESDAY AS WINDS INCREASE TO 35 KNOTS.
&&
NWS CHICAGO WEBPAGE:
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2004-01-19 | 47 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382920.